Pediatric Nephrology

, Volume 19, Issue 3, pp 276–280 | Cite as

Central neurotoxicity of cyclosporine in two children with nephrotic syndrome

  • Sophie Taque
  • Sylviane Peudenier
  • Sophie Gie
  • Marc Rambeau
  • Virginie Gandemer
  • Laure Bridoux
  • Pierre Bétrémieux
  • Loic De Parscau
  • Edouard Le Gall
Original Article

Abstract

The central neurotoxicity of cyclosporin A (CsA) has been abundantly documented in pediatric and adult recipients of bone marrow or organ transplants, with variations in the rate of occurrence from 0.5% to 35%. We report two cases of central neurotoxicity ascribable to CsA in children with nephrotic syndrome due to lipoid nephrosis. The manifestations of CsA-related central neurotoxicity include confusion, aphasia, dystonias, akinetic mutism, parkinsonism, palsies, seizures, catatonia, coma, brain hemorrhage, and cortical blindness. Decreased density of the cerebral white matter is visible by computed tomography (CT) in 50% of cases, with the most commonly involved sites being the occipital cortex, the cerebellum, the periventricular substance, and the brainstem. Magnetic resonance imaging is more sensitive and more specific than CT for investigating the white matter. High-signal lesions are seen on T2-weighted sequences in the areas that are abnormal by CT. Many risk factors have been reported, including hypomagnesemia, hypocholesterolemia, high-dose glucocorticoid therapy, arterial hypertension, and infections. We present two patients with central neurotoxicity both of whom have elevated cholesterol levels.

Keywords

Central neurotoxicity Cyclosporin A Nephrotic syndrome Hypercholesterolemia 

References

  1. 1.
    Hauben M (1996) Cyclosporine neurotoxicity. Pharmacotherapy 16:576–583PubMedGoogle Scholar
  2. 2.
    Niaudet P, and the French Society of Pediatric Nephrology (1994) Treatment of childhood steroid resistant idiopathic nephrosis with a combination of ciclosporine and prednisone. J Pediatr 125:981–985PubMedGoogle Scholar
  3. 3.
    McManus R, O’Hair D, Schweiger J, Beitzinger J, Siegel R (1992) Cyclosporine-associated central neurotoxicity after heart transplantation. Ann Thorac Surg 53:326–327PubMedGoogle Scholar
  4. 4.
    Bohlin AB, Berg U, Englund M, Malm G, Persson A, Tibell A, Tyden G (1990) Central nervous system complications in children treated with ciclosporin after renal transplantation. Child Nephrol Urol 10:225–230PubMedGoogle Scholar
  5. 5.
    Fryer J, Fortier M, Metrakos P, Verran D, Asfar S, Pelz D, Wall W, Grant D, Ghent C (1995) Central pontine myelinolysis and cyclosporine neurotoxicity following liver transplantation. Transplantation 61:658–661Google Scholar
  6. 6.
    Cunnah D, Chew S, Wass J (1988) Cyclosporine for central nervous system sarcoidosis. Am J Med 85:580–581PubMedGoogle Scholar
  7. 7.
    Kutlay S, Savas S, Yalcin P, Ataman S, Ergin S (1997) Central nervous system toxicity of ciclosporin a treatment in rheumatoid arthritis. Br J Rheumatol 36:397–399CrossRefPubMedGoogle Scholar
  8. 8.
    Shimizu C, Kimura S, Yoshida Y, Nezu A, Saitoh K, Osaka H, Aihara Y, Nagasaka Y (1994) Acute leucoencephalopathy during cyclosporin A therapy in a patient with nephrotic syndrome. Pediatr Nephrol 8:483–485Google Scholar
  9. 9.
    Kunzendorf U, Brockmöller J, Jochimsen F, Keller F, Walz G, Offermann G (1988) Cyclosporin metabolites and central-nervous-system toxicity. Lancet I:1223CrossRefGoogle Scholar
  10. 10.
    Jeruss J, Braun SV, Reese JC, Guillot A (1998) Cyclosporine-induced white and grey matter central nervous system lesions in a pediatric renal transplant patient. Pediatr Transplant 2:45–50PubMedGoogle Scholar
  11. 11.
    Scheinman S, Reinitz E, Petro G, Schwartz R, Szmalc F (1990) Cyclosporine central neurotoxicity following renal transplantation: report of a case using magnetic resonance images. Transplantation 49:216–217Google Scholar
  12. 12.
    Gleeson JG, duPlessis AJ, Barnes PD, Riviello JJ Jr (1998) Cyclosporin A acute encephalopathy and seizure syndrome in childhood: clinical features and risk of seizure recurrence. J Child Neurol 13:336–344PubMedGoogle Scholar
  13. 13.
    Goldstein L, Haug M, Perl J, Perl M, Maurer J, Arroglia A, Mehta A, Kirby T, Higgins B, Stillwell P (1998) Central nervous system complications after lung transplantation. J Heart Lung Transplant 17:185–191PubMedGoogle Scholar
  14. 14.
    Bösmuller C, Steuterer W, Königsrainer A, Willeit J, Margreiter R (1991) Increased risk of central nervous toxicity in patients treated with ciclosporin and imipenem/cilastatin. Nephron 58:362–364PubMedGoogle Scholar
  15. 15.
    Bhatt B, Meriano F, Buchwald D (1988) Cyclosporine-associated central nervous system toxicity. N Engl J Med 31:788Google Scholar
  16. 16.
    Cooper DKC, Novitzky D, Davis L, Huff JE, Parker D, Schlesinger R, Sholer C, Zuhdi N (1989) Does central nervous system toxicity occur in transplant patients with hypocholesterolemia receiving cyclosporine? J Heart Transplant 8:221–224PubMedGoogle Scholar
  17. 17.
    Wong M, Yamada KA (2000) Cyclosporine induces epileptiform activity in an in vitro seizure model. Epilepsia 41:271–276PubMedGoogle Scholar

Copyright information

© IPNA 2004

Authors and Affiliations

  • Sophie Taque
    • 1
  • Sylviane Peudenier
    • 1
  • Sophie Gie
    • 1
  • Marc Rambeau
    • 2
  • Virginie Gandemer
    • 1
  • Laure Bridoux
    • 1
  • Pierre Bétrémieux
    • 1
  • Loic De Parscau
    • 3
  • Edouard Le Gall
    • 1
  1. 1.Département de Médecine de l’Enfant et de l’AdolescentCHU Rennes, Hôpital SudFrance
  2. 2.Département d’ImagerieCHU Rennes, Hôpital SudFrance
  3. 3.Département de Pédiatrie et de Génétique MédicaleCHU MorvanFrance

Personalised recommendations